Home News About Us Contact Contributors Disclaimer Privacy Policy Help FAQ

Home
Search
Quick Search
Advanced
Fulltext
Browse
Collections
Persons
My eDoc
Session History
Login
Name:
Password:
Documentation
Help
Support Wiki
Direct access to
document ID:


          Institute: MPI für Mathematik     Collection: Export Zagier     Display Documents



ID: 744888.0, MPI für Mathematik / Export Zagier
Logarithmic series and Hodge integrals in the tautological ring. With an appendix by Don Zagier.
Authors:Faber, C.; Pandharipande, R.
Date of Publication (YYYY-MM-DD):2000
Title of Journal:Michigan Mathematical Journal
Volume:48
Start Page:215
End Page:252
Audience:Not Specified
Intended Educational Use:No
Abstract / Description:Let Mg denote the coarse moduli space of non-singular complex algebraic curves of genus g≥ 2. One of the most useful compactifications of Mg is given by the moduli space \overline Mg of Deligne-Mumford stable curves, which was constructed by \it P. Deligne and \it M. Mumford [Publ. Math., Inst. Hautes Étud. Sci. 36, 75--100 (1969; Zbl 0181.48803)]. The intersection theory in this so-called Deligne-Mumford compactification \overline Mg of Mg, that is, the study of the Chow ring A^*(\overline Mg) of \overline Mg, has been a subject of central interest in algebraic geometry ever since, beginning with \it D. Mumford's pioneering work [in: Arithmetic and Geometry, II, Prog. Math. 36, 271--328 (1983; Zbl 0554.14008)]. In the past two decades, many remarkable properties of these Chow rings have been discovered, ranging from the existence of certain ``tautological classes'' in them up to striking numerical results related to (and predicted by) quantum field theories in physics. \it E. Witten's famous conjecture in topological gravity theory [in: Proc. Conf., Cambridge/MA (USA) 1990, Surv. Differ. Geom., Suppl. J. Diff. Geom. 1, 243--310 (1991; Zbl 0757.53049)], \it M. Kontsevich's spectacular proof of it [Commun. Math. Phys. 147, 1--23 (1992; Zbl 0756.35081)], and the avalanche of recent work in quantum cohomology theory, on Gromov-Witten invariants, and on the mirror symmetry phenomenon [\it D. A. Cox and \it S. Katz, Mirror symmetry and algebraic geometry (1999; Zbl 0951.14026)] not only utilized the enumerative geometry on compactified moduli spaces as a basic framework, but also propelled its rapid development in a crucial way.\par In this vein, the main goal of the paper under review is to describe a new perspective on the intersection theory of \overline Mg that combines advances from both the classical theory of degenerations in algebraic geometry and topological quantum field theory in mathematical physics.\par The central object of study is the so-called tautological ring R^*(\overline Mg) of \overline Mg, i.e., the subring of A^*(\overline Mg) generated by the so far known tautological classes, together with its analogues R^*(\overline Mg,n) for the moduli spaces \overline Mg,n of n-pointed stable curves. The authors consider the moduli filtration \overline Mg\supset M^cg\supset Mg\supset[Xg], where Xg is a fixed smooth curve of genus g and M^cg denotes the moduli space of stable curves with compact generalized Jacobian. There is an associated sequence of successive quotient maps of rational Chow rings, A^*(\overline Mg)→ A^*(M^cg)→ A^*(Mg)→ A^*([Xg])\cong \bbfQ, and the authors basically develop a uniform approach to the study of all these rings, and their related tautological rings with respect n-punctures, respectively, by successive descent methods. In fact, they show that the corresponding tautological rings in this sequence of quotient maps exhibit several parallel structures given by certain Hodge integrals of tautological classes, and that those can be effectively computed by a successive cutting-down method.\par Some special cases of these computational results can be found in the authors' earlier paper [Invent. Math. 139, No. 1, 173--199 (2000; Zbl 0960.14031)], whereas the subsequent paper under review largely completes the overall picture. The three main theorems of the present paper establish concrete integral formulae on \overline Mg which are of greatest significance. Namely, these formulae settle some earlier conjectures in this context reprove some related results in a unified way, strengthen evidence for Faber's conjectures on the structure of the tautological rings R^*(\overline Mg) as formulated in his previous paper [\it C. Faber, in: Moduli of curves and abelian varieties. The Dutch intercity seminar on moduli. Braunschweig: Vieweg. Aspects Math. E33, 109--129 (1999; Zbl 0978.14029)], and reveal some surprising new combinatorial identies involving Stirling numbers of the second kind and Bernoulli numbers. In an appendix to the present paper, entitled ``Polynomials arising from the tautological ring'', D. Zagier gives purely combinatorial proofs of these geometrically derived new identities.\par Without any doubt, the novel approach to the study of the tautological ring of the moduli spaces \overline Mg, especially the amazing reduction of their enumerative geometry to polynomial combinatorics, has the character of a very promising new research program in this direction, including both algebraic geometry and quantum field theory.
External Publication Status:published
Document Type:Article
Communicated by:nn
Affiliations:MPI für Mathematik
Identifiers:LOCALID:111
ISSN:0026-2285
The scope and number of records on eDoc is subject to the collection policies defined by each institute - see "info" button in the collection browse view.